Abilify - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 10-09-2010, 02:03 PM - Thread Starter
 
redcanary's Avatar
 
Join Date: Sep 2010
Posts: 43
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
has anyone taken/taking Abilify? have you taken it for bipolar disorder? has it helped with rapid cycles or psychotic episodes? general experiences?

I just started a few days ago, hoping it will get better...


thanks!
redcanary is offline  
Sponsored Links
Advertisement
 
Old 10-10-2010, 11:41 PM
 
Naturopath Mom's Avatar
 
Join Date: Sep 2010
Location: South of Chicago, IL
Posts: 148
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Hi redcanary, sorry I don't have any helpful info on the med....dh has some simliar problems but meds never helped him so we went the more natural route, and thankfully it actually worked! So wishing you all the best, hope someone has an answer for you.

Kimberly DH of 8 years DS 08/2002 DS 04/2005 DD 11/2007
Holistic consultations, supplements, herbs, flower essences www.IllinoisNaturopathy.com
Naturopath Mom is offline  
Old 10-16-2010, 04:39 AM
 
basje's Avatar
 
Join Date: Jun 2009
Location: Bay Area, Ca
Posts: 369
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 1 Post(s)
I have not taken Abilify but I learned a lot about the medication from managing my ex's meds who had rapid cycling biopolar and schizoaffective disorder. So here's what sticks out in my memory. I was totally suprised to see a commercial the other day marketing it as a depression med as it's a heavy duty antipsycotic medication. It worked well to treat hallucinations, and has what was described to me by her doctor as slight anti-depression effects. It did nothing to treat mania for that another medication was prescribed to self medicate during a manic episode. It did cause some weight gain (about two pounds a month), and she got overheated easily which mostly happened if we tried to go to a stuffy place like a concert. On higher doses (30mg) it caused dry mouth.

For her symptoms an increase of disturbing hallucinations (visual, or auditory) her treatment team upped the dose. An increase of paranoia also got the med raised. The smell hallucinations or increased lethargy cause more careful monitoring. After upping a dose effects were felt in 2-3 days and hit full effect in about 10. Her illness was progressive, so it was always a game of catch up. It was the main medication she took for a long time until she maxed out on the dose then they added a second anti-psychotic. For her symptoms she also took a stimulant for when she had to work, a sedative for manic episodes, and an anti-depressive (prozac). She was on the med for about 2 years.

Things I wish I had learned when managing her care about this medication were, if you decide to stop taking the meds do not stop all of a sudden. We were told to stop the medication at one point by one doctor so we could try another. This turned out to be very poor medical advice, you should step down off this med over a few weeks, otherwise the withdrawal can be pretty miserable. Also this medication is processed through your liver, and if you are on it at a high dose or for long periods of time it was compared by her GP as doing hard drugs daily. The GP highly recommended a yearly juice cleanse and liver flush. Surprised the heck out of me but totally makes sense. Hope this helps!

Organic eating, cloth diapering, no vaxing, cosleeping, breastfeeding mean machine.
basje is offline  
Old 10-21-2010, 10:15 AM - Thread Starter
 
redcanary's Avatar
 
Join Date: Sep 2010
Posts: 43
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Thanks basje, your input is really interesting. That must have been a difficult experience for you, helping your ex with all of those things. What I get from it is that medications are serious chemicals with some serious side effects - and we just hope that some of the side effects are the good ones - risk/benefit.

naturopath mom - you have mentioned flower essences to me in a previous thread of mine. i am intrigued! I have used Bach Rescue Remedy for anxiety and mania, it works pretty well sometimes. and are there other natural remedies your dh has used to good effect?
redcanary is offline  
Old 10-28-2010, 12:15 AM
 
joyluc's Avatar
 
Join Date: May 2007
Location: In a whirlwind
Posts: 361
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
My DS is 14, he is dx with Major Depression and Anxiety, although originally he was dx as Bipolar. He has taken 2 or 3 antipsychotics and Abilify is the best. It helps stabilize his moods and with the depression (he is also taking Prozac Lithium and Trazadone). The one major side effect was insomnia, originally his dose (fairly low) was split morning and night but he couldn't sleep so he takes it all in the morning. We ended up with the Trazadone at night to help with sleep (very low dose) and he thinks it helps him wake up cheerful. Good luck, HTH.

Married to the love of my life, mom to DS :
joyluc is offline  
Old 11-10-2010, 06:03 PM
 
muldey's Avatar
 
Join Date: May 2002
Location: RI
Posts: 1,114
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

I've been taking abilify for a while now,for depression and bipolar(also on Lamictal,seroquel,klonopin and welbutrin)and recently started getting side effects.My jaw would not stop quivering,so I went my 20mg to 15mg and now to 10mg,hoping to get off it at my next appointment.The quivering has almost stopped.It did work well for me for the time I was on it,so now we'll have to try something else.It's worth a try but watch carefully for side effects.


Student mama to one awesome,talented and unique dd,15 and one amazing, sweet and strong ds,12(born with heart defect Tetralogy of Fallot,also on the autism spectrum),9 cats,and 2 gerbils.
muldey is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off